Alert archive / Florida / Coastal Flood Statements in 2023

Coastal Flood Statement 11, NWS Key West, FL

September 24, 2023Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 24, 2023, 3:25 PM EDT for Monroe County, Florida. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2023, 3:25 PM EDT (19:25 UTC)
Expired
Sep 25, 2023, 10:00 AM EDT
In force
19 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 24, 3:07 PM EDT, 18 minutes earlier.

Area forecast discussion, Sep 24, 3:07 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
307 PM EDT Sun Sep 24 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 213 PM EDT Sun Sep 24 2023
Since this morning's storms, the island chain has been mostly
sunny at times and rain-free. East winds average around 10 mph,
while Reef locations have occasionally increased to 15 to 20 knots
for tens of minutes due to the outflows from decaying
thunderstorms. The KBYX radar detects strong thunderstorms
southeast of the Upper Keys, and also a few long-track storms to
the west of Key West. Storm motion is slightly deviant, indicating
some meager organization to these storm cells. The KBYX VWP is
confounded by bird motions, and derived hodographs are likely
compromised. KBYX all-tilt data continues to sample weak
mesocyclones in the 8-10 kft elevation data for the storms to the
west of Key West.

.FORECAST...
The deep cyclone near the Yucatan Channel will lumber westward
over the next few days as a mean-layer anticyclone develops over
the southeastern Bahamas and Greater Antilles. This will set the
stage for several days of rich, moisture laden east-
southeasterlies. With supergeostrophic flow racing to the
northeast around the apex of the ridge, the Keys will occasionally
be within the favorable right-entrance-region of the subtropical
jet. Forecast soundings and plan view depictions suggest a
remarkable stretch of unsettled weather through at least Thursday,
and although we highlight a return to near normal rain/thunder
chances by next weekend, this may not be the case. The trend over
the past severals days has been a little more breeze, POPs
trending higher, and the unsettled weather lasting longer. We have
leaned on these trends for both the digital and derived products.

&&

.MARINE...
Issued at 213 PM EDT Sun Sep 24 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, a
disorganized trough near the Yucatan Channel will migrate westward
over the next few days as Atlantic ridging builds westward into
Florida. Breezes will be primarily gentle to moderate and out of
the east. Above normal rain and thunder chances will continue for
the next several days.

&&

.AVIATION...
(18Z TAFS)
Issued at 213 PM EDT Sun Sep 24 2023
VFR conditions will prevail at both island terminals through the TAF
period. Into this evening the terminals will remain mostly dry, but
VCSH is included starting at 0z when shower activity is expected to
pick back up. TEMPOs will be included for MVFR conditions if
thunderstorms approach either terminal at that time. Near-surface
winds out of convection will be mainly southeast at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  92  83  90 /  60  50  50  60
Marathon  82  93  83  91 /  50  50  50  60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....AP
Data Acquisition.....JPR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 24, 5:35 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
535 AM EDT Sun Sep 24 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-250945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
535 AM EDT Sun Sep 24 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, along with gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible through the
period. The primary thunderstorm hazards will be cloud to surface
lightning strikes, along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 11:19 PM EDTSpecial Marine WarningKEY26 min
Sep 24, 12:32 AM EDTSpecial Marine WarningKEY28 min
Sep 24, 1:01 AM EDTSpecial Marine WarningKEY29 min
Sep 24, 1:45 AM EDTSpecial Marine WarningKEY26 min
Sep 24, 2:32 AM EDTSpecial Marine WarningKEY28 min
Sep 24, 2:50 AM EDTSpecial Marine WarningKEY25 min
Sep 24, 2:57 AM EDTSpecial Marine WarningKEY11 min
Sep 24, 3:49 AM EDTSpecial Marine WarningKEY27 min
Sep 24, 6:04 AM EDTSpecial Marine WarningKEY41 min
Sep 24, 6:38 AM EDTAreal Flood AdvisoryKEYMonroe67 min
Sep 24, 7:34 AM EDTSpecial Marine WarningKEY31 min
Sep 24, 9:09 AM EDTSpecial Marine WarningKEY18 min
Sep 24, 9:27 AM EDTSpecial Marine WarningKEY33 min
Sep 24, 9:55 AM EDTSpecial Marine WarningKEY22 min
Sep 24, 10:52 AM EDTSpecial Marine WarningKEY38 min
Sep 24, 11:24 AM EDTSpecial Marine WarningKEY35 min
Sep 24, 11:41 AM EDTSpecial Marine WarningKEY49 min
Sep 24, 11:53 AM EDTSpecial Marine WarningKEY67 min
Sep 24, 12:33 PM EDTSpecial Marine WarningKEY27 min
Sep 24, 12:55 PM EDTSpecial Marine WarningKEY50 min
Sep 24, 12:59 PM EDTSpecial Marine WarningKEY20 min
Sep 24, 1:41 PM EDTSpecial Marine WarningKEY49 min
Sep 24, 2:38 PM EDTSpecial Marine WarningKEY67 min
Sep 24, 2:40 PM EDTSpecial Marine WarningKEY50 min
Sep 24, 3:45 PM EDTSpecial Marine WarningKEY23 min
Sep 24, 4:05 PM EDTSpecial Marine WarningKEY25 min
Sep 24, 5:12 PM EDTSpecial Marine WarningKEY21 min
Sep 24, 5:25 PM EDTSpecial Marine WarningKEY35 min
Sep 24, 5:34 PM EDTSpecial Marine WarningKEY26 min
Sep 24, 5:53 PM EDTSpecial Marine WarningKEY37 min
Sep 24, 6:28 PM EDTSpecial Marine WarningKEY32 min
Sep 24, 6:44 PM EDTSpecial Marine WarningKEY31 min
Sep 24, 6:47 PM EDTSpecial Marine WarningKEY28 min
Sep 24, 7:14 PM EDTSpecial Marine WarningKEY31 min
Sep 24, 7:43 PM EDTSpecial Marine WarningKEY32 min
Sep 24, 7:49 PM EDTSpecial Weather StatementKEY56 min
Sep 24, 7:54 PM EDTSevere Thunderstorm WarningKEYMonroe36 min

Nearby

Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.